Texas, 2023

Tornado and Flash Flooding in Texas, May 18, 2023

May 18, 2023 · NWS AMA · 20 events in 6 counties and zones

During the afternoon of the 18th, quite a bit of moisture and unstable air was present across the combined Oklahoma and Texas Panhandle. 5 in diameter, heavy rain, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 18th, quite a bit of moisture and unstable air was present across the combined Oklahoma and Texas Panhandle. During the heat of the day several supercell thunderstorms created large hail, up to 2.5 in diameter, heavy rain, and damaging wind gusts. One of the supercells even produced a short lived tornado. Continued storm activity into the overnight hours from the help of an upper level system continued to feed the overall rain amounts leading to widespread flooding problems across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 2:27 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 18, 2:27 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
327 PM CDT Thu May 18 2023

...New LONG TERM...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL
THIS AFTERNOON INTO TONIGHT... Issued at 1239 PM CDT Thu May 18
2023

* Synoptic Overview: An upper trough centered over southern
  Manitoba with weak ridging over the western CONUS will promote
  H5 zonal flow across the southern plain. A subtropical jet
  continues to pump moisture into the area today on the periphery
  of a weak, almost stationary upper low off the Southern Baja
  coast. Subtle impulses within the subtropical jet will enhance
  lift across the area this afternoon into the evening and
  overnight. The enhanced mid and upper level moisture combined
  with surface return flow will result in PWATs well over the the
  percentile today.

* Mesoscale: Weak upslope flow and ample moisture in the lower
  levels has resulted in persistent low stratus and some showers
  persisting into the afternoon today. The low clouds have been
  slowly eroding from west to east with daytime mixing, but the
  latest high res models combined with satellite trends suggest
  these clouds may persist in the eastern Panhandles well into the
  mid or even late afternoon. This will result in a differential
  heating boundary which is already taking shape with temperatures
  rising into the 70s across the west where clouds have eroded,
  and low to mid 60s across the east. Winds have more of an
  easterly component on the cool side, with an increasing
  southerly component on the warm side. Convergence along this
  boundary may become strong enough along and west of the Caprock
  to support RI fairly soon. Additional storms are trying to
  develop along an old outflow boundary in Cimarron County. If
  storms form far enough west of the cooler air and south where
  MLCAPE may be exceeding 1500 to 2000 J/kg and effective shear
  may be approaching 30 to 35 knots, a supercell or two would be
  possible. However, as these storms move east into the more
  stable air, they begin to weaken fairly quickly. Either way,
  there may be a window for a few supercells mainly in the western
  2/3 of the TX Panhandle between 2 PM and 8 PM. These may be more
  of the classic or even HP variety given ample low level moisture
  (dewpoints in the 60s at surface). Later in the afternoon into
  the evening when the minor shortwave arrives, the area should be
  more primed for storm development (possibly on outflow from
  earlier convection) while additional storms move in from New
  Mexico (storms already forming on the Sangre De Cristo
  Mountains). These storms could congeal into a fairly large
  complex and propagate east through the night as an MCS.

* Threats, Timing, and Location: Any discrete supercell could
  produce both large hail and damaging winds, and a tornado is not
  out of the question. The best chance for isolated discrete cells
  will be across the western and central TX Panhandle zones mainly
  before 9 PM. Max hail size is a little tough to say given how
  moist the soundings are which could result in more melting near
  the surface. Also, while max MLCAPE values may exceed 2000 J/kg
  near the aforementioned differential heating boundary, CAPE and
  shear in the hail growth zone does not look highly favorable for
  significant hail. However, if a supercell can get going with the
  overall effective shear in place today, that could help overcome
  some of these limitations. Golf ball size hail seems very
  possible (especially given results from yesterday's less
  supportive environment). Can not completely rule out a very
  localized 2" plus hail size, but would be very localized. Winds
  will depend on microbursts within storms, which would be of the
  wet variety, and probably not very common given lack of DCAPE.
  Thus, the overall threat for severe winds is less than for
  severe hail. The tornado risk is low, but if a discrete
  supercell can get going and persist near the boundary where low
  level helicity may be enhanced, a tornado or two can't be ruled
  out mainly before 9 PM. After 9 PM, the surface inversion should
  strengthen such that storms become elevated, and discrete
  storms are also less likely after 9 PM. The better chance with
  the MCS this evening is potential for flooding and flash
  flooding. Some storms could produce rainfall rates well over 1"
  to possibly 2" per hour, and storm motion will not be
  particularly fast given marginal wind speeds aloft. Soils are
  saturated from recent rains which will enhance the flood threat
  as there will be more runoff. Also, a cold front will move
  through the area tonight and cloud produce additional rounds of
  thunderstorms going into tomorrow morning. The northern half of
  the the combined Panhandles is most favored for flooding based
  on the current expected track of the MCS and where recent rains
  have been most prevalent.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 301 PM CDT Thu May 18 2023

On Friday, the surface cold front is expected to be well south of
the forecast area. Moisture fields will become somewhat depleted,
at least temporarily, as drier air moves in behind the frontal
boundary. Lowest pops were placed in the far northeastern sections
with overall highest values in the southwestern TX Panhandle. Friday
night into Saturday should remain dry as limited moisture returns
from the long route. Slight chance pops return to the western
third of the area by Saturday evening as the steering flow will
be favorable for transporting showers and storms eastward from the
eastern plains of New Mexico.

For Sunday through Wednesday, daily chances of showers and
thunderstorms are in the offing for the OK and TX Panhandles as
moisture remains in place and upper level westerly to southwesterly
flow assists in bringing minor disturbances across the region.
Short and medium range models and associated ensembles are in
general agreement with the above synoptic pattern and were
accepted. NBM temperatures and pops were utilized for all periods
of the long term.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 102 PM CDT Thu May 18 2023

Thunderstorms will be impacting all TAF sites once again today.
Amarillo and Guymon have a chance of seeing some early storms, but
the main band will be moving in this evening around 00Z. A cold
front will move across the area late tonight. Showers and
thunderstorms will continue throughout the night, and ceilings
will be lowering into the early morning hours for all sites as
well. MVFR to IFR conditions are expected past 06Z and through the
rest of the TAF period.

CORangel/02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  71  49  74 /  90  60  20  10
Beaver OK                  58  67  45  74 /  90  50   0   0
Boise City OK              54  64  44  72 / 100  50  10  10
Borger TX                  59  73  49  77 /  90  50  10   0
Boys Ranch TX              58  72  50  75 /  90  60  20  10
Canyon TX                  57  73  49  73 /  80  60  30  10
Clarendon TX               59  75  51  73 /  80  50  20  10
Dalhart TX                 54  66  46  73 / 100  60  20  10
Guymon OK                  56  66  45  74 / 100  40  10   0
Hereford TX                57  73  50  74 /  70  70  30  10
Lipscomb TX                58  68  46  74 / 100  40  10   0
Pampa TX                   58  70  48  74 /  90  50  10   0
Shamrock TX                60  75  51  74 /  90  40  10   0
Wellington TX              61  77  53  76 /  80  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...07
LONG TERM....02
AVIATION...02
Hazardous weather outlook, May 18, 2:00 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 PM CDT Thu May 18 2023

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 PM CDT Thu May 18 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop through tonight across the
Oklahoma and Texas Panhandles. A few storms may become severe,
with large hail and damaging winds the primary hazards. A tornado
cannot be ruled out as well. In addition, heavy rainfall will
likely accompany the strongest storms, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across at
least parts of the Oklahoma and Texas Panhandles. If storms form,
they are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

02

In the hours before

Special weather statement, May 18, 2:45 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Thu May 18 2023

OKZ001-TXZ001-182115-
Cimarron OK-Dallam TX-
345 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Cimarron and northwestern Dallam Counties through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Felt, or 21 miles east of Clayton, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cimarron and northwestern Dallam Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10300 3654 10300 3658 10257 3631 10255
      3636 10296 3641 10304 3650 10304
TIME...MOT...LOC 2044Z 269DEG 11KT 3645 10278

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 18, 2:48 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CDT Thu May 18 2023

TXZ011-182115-
Oldham TX-
348 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Oldham
County through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Adrian, or 16 miles northwest of Vega, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3563 10246 3562 10237 3533 10229 3536 10272
      3547 10275
TIME...MOT...LOC 2047Z 241DEG 15KT 3543 10261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 18, 3:11 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Thu May 18 2023

TXZ001-182145-
Dallam TX-
411 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Dallam
County through 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Felt, or 23 miles southwest of Boise City, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dallam
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10284 3650 10216 3621 10226 3634 10284
TIME...MOT...LOC 2110Z 284DEG 11KT 3642 10269

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 18, 3:13 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
413 PM CDT Thu May 18 2023

TXZ017-018-317-182145-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
413 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Armstrong and southeastern Randall Counties through 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wayside, or 19 miles northeast of Tulia, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10174 3495 10166 3494 10142 3475 10145
TIME...MOT...LOC 2113Z 209DEG 10KT 3480 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 18, 3:16 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
416 PM CDT Thu May 18 2023

TXZ011-182145-
Oldham TX-
416 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Oldham
County through 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Boys Ranch, or 18 miles north of Vega, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3563 10246 3563 10216 3543 10217 3541 10254
      3552 10262
TIME...MOT...LOC 2116Z 226DEG 15KT 3550 10251

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 18, 3:43 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Thu May 18 2023

TXZ018-182215-
Armstrong TX-
443 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Armstrong County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wayside, or 22 miles southwest of Claude, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3485 10163 3499 10151 3499 10128 3475 10123
      3475 10163
TIME...MOT...LOC 2143Z 250DEG 11KT 3481 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Oldham

When
May 18, 3:53 PM CST
Where
Oldham County, 1.38 mi S of Boys Ranch
Measured
1 in hail
Reported by
Public
Coordinates
35.510, -102.250

Hail, Dallam

When
May 18, 5:04 PM CST
Where
Dallam County, 0.89 mi NW of Conlen
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.240, -102.240

Hail, Dallam

When
May 18, 5:33 PM CST
Where
Dallam County, 3.93 mi ESE of Conlen
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.200, -102.170

Wind driven hail caused extensive damage to house and trees. All windows on north side of house were blown out.

Hail, Potter

When
May 18, 5:50 PM CST
Where
Potter County, 14.55 mi N of Amarillo
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.410, -101.840

Thunderstorm Wind, Moore

When
May 18, 6:28 PM CST
Where
Moore County, 0.56 mi E of Cactus
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.050, -101.990

A metal roof was blown off one of the apartment buildings at the Cactus JBS apartments.

Hail, Potter

When
May 18, 6:59 PM CST
Where
Potter County, 13.88 mi NNE of (Ama)amarillo Intl A
Measured
1.75 in hail
Reported by
Public
Coordinates
35.410, -101.640

Hail, Potter

When
May 18, 7:10 PM CST
Where
Potter County, 10.05 mi NNE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.350, -101.640

Hail, Carson

When
May 18, 7:42 PM CST
Where
Carson County, 3.14 mi WSW of Pantex
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.310, -101.620

Flash Flood, Moore

When
May 18, 8:00 PM CST to 9:00 PM CST
Where
Moore County, 0.21 mi S of Cactus to 0.56 mi WNW of Cactus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.047, -102.000

Torrential rainfall rates of 3 to 5 inches per hour resulted in major street flooding throughout town. Vehicles were stranded with several water rescues being conducted. Some streets had fast flowing water over a foot deep covering the street.

Hail, Carson

When
May 18, 8:14 PM CST
Where
Carson County, 3.63 mi NNW of Panhandle
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.400, -101.400

Thunderstorm Wind, Randall

When
May 18, 8:18 PM CST
Where
Randall County, 5.97 mi NNW of Canyon
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.060, -101.960

Carport was destroyed alongside various roof shingles blown off and a wooden fence was broken by thunderstorm wind gust.

Thunderstorm Wind, Randall

When
May 18, 8:22 PM CST
Where
Randall County, 1.7 mi W of Canyon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.950

Thunderstorm Wind, Carson

When
May 18, 8:55 PM CST
Where
Carson County, 7.29 mi ESE of Mc Bride
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.480, -101.350

Storm chaser measured the wind gust with his anemometer.

Hail, Carson

When
May 18, 8:55 PM CST
Where
Carson County, 7.29 mi ESE of Mc Bride
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.480, -101.350

Tornado, Carson

When
May 18, 9:02 PM CST to 9:03 PM CST
Where
Carson County, 3.91 mi SSE of Pantex to 3.9 mi SSE of Pantex
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.279, -101.541

A brief tornado touched down just to the east of FM2373. It|caused some broken tree limbs and tossed a dumpster several yards|back to the south. It resulted in damage to an attached garage,|collapsing the structure. It also blew some horse trailers over|in a nearby field. The tornado lifted in an empty field.

Flash Flood, Randall

When
May 18, 9:15 PM CST to 10:15 PM CST
Where
Randall County, 6.41 mi WSW of Amarillo to 6.95 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.167, -101.926

Coulter was closed at the north and south lanes at the intersection of 45th Avenue. Multiple water rescues were being conducted.

Flash Flood, Randall

When
May 18, 9:32 PM CST to 10:32 PM CST
Where
Randall County, 3.57 mi N of Canyon to 2.45 mi WSW of Timbercreek Canyon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.031, -101.930

Water was reported to be across the road at the Canyon exit of I-27. A car had spun out and ended up in a ditch with deep water.

Thunderstorm Wind, Carson

When
May 18, 9:45 PM CST
Where
Carson County, 3.96 mi WSW of White Deer
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.400, -101.240

Storm chaser measured with an anemometer.

Thunderstorm Wind, Carson

When
May 18, 10:00 PM CST
Where
Carson County, 3.96 mi WSW of White Deer
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.400, -101.240

This wind gusts was measured by a storm chaser with an anemometer.

Flash Flood, Randall

When
May 18, 10:15 PM CST to 11:15 PM CST
Where
Randall County, 1 mi NW of Palo Duro Canyon State Park to 1.56 mi ENE of Palo Duro Canyon State Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.962, -101.680

Fast moving water moved a truck bed camper at least 30 feet, and washed away several tents. As well as moved several other trailers. Flooding led to Park Road 5 being closed from the Lighthouse parking lot to the Cactus picnic area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100965, 1100966, 1100968, 1100969, 1100979, 1100970, 1100971, 1100972, 1102893, 1100973, 1100980, 1100974, 1100975, 1100976, 1103099, 1102894, 1102896, 1100978, 1100977, 1102899.